Alert archive / Oklahoma / Flash Flood Warnings in 2019

Flash Flood Warning 102, NWS Tulsa, OK

September 20, 2019Choctaw County, Oklahoma

NWS Tulsa, OK issued this flash flood warning at Sep 20, 2019, 5:35 PM CDT for Choctaw County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 20, 2019, 5:35 PM CDT (22:35 UTC)
Expired
Sep 20, 2019, 8:30 PM CDT
In force
3 hr
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Flood severity
None

County Choctaw County, OK

The radar

The Norman radar (KTLX), 193 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.6 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2019-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1145 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2019-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1145 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
640 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

338 
WGUS54 KTSA 202235
FFWTSA
OKC023-210130-
/O.NEW.KTSA.FF.W.0102.190920T2235Z-190921T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tulsa OK
535 PM CDT Fri Sep 20 2019

The National Weather Service in Tulsa has issued a

* Flash Flood Warning for...
  Western Choctaw County in southeastern Oklahoma...

* Until 830 PM CDT.

* At 532 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. 2 to 4 inches of rain have 
  fallen. Flash flooding is expected to begin shortly.

* Some locations that may experience flooding include...
  Boswell...                        Soper...
  Unger...                          

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

LAT...LON 3392 9589 3392 9591 3395 9594 3412 9594
      3413 9595 3414 9595 3416 9598 3416 9566
      3391 9565

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at Sep 20, 2:41 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Sep 20, 2:41 PM CDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
241 PM CDT Fri Sep 20 2019

.DISCUSSION...
The heaviest rainfall has been primarily confined to parts of
southeast OK, where around 2 to 6 inches of rain has fallen since
midnight. Surface analysis depicts a weak inverted trof across
this region along with pooling of 2"+ PWATs lending to rainfall
rates around 1-2" inches/hr. These conditions should persist
through the rest of the afternoon and into the early evening
before convection begins to wind down. The primary focus for later
tonight will shift toward parts of northeast OK, as convection
currently developing across the TX panhandle spreads northeast.

Periodic convection may persist well into Saturday across parts of
northeast OK, within a zone of warm air/moisture advection ahead
of a frontal boundary. Saturday evening should end up being
mostly dry, although storm chances will return late Saturday night
as the front begins to sag southeast. Shower/thunderstorm chances
look to increase into Sunday as the cold front drops into the
region. Deep-layered shear will be supportive of a few
strong/severe storms, although the main concern will likely be
heavy rainfall with forecast PWATs around 2 inches.

Drier low-level air will temporarily overspread the forecast area,
with rather pleasant temperature expected for Monday morning.

Active westerly to southwesterly upper flow will persist through
the remainder of the week, with nearly daily chances of convection
possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   72  84  73  83 /  30  50  40  80
FSM   70  88  72  87 /  40  20  10  40
MLC   73  85  74  85 /  40  10  10  60
BVO   72  81  71  81 /  30  50  50  80
FYV   69  82  69  80 /  50  20  20  60
BYV   68  83  70  83 /  40  20  10  50
MKO   71  84  72  83 /  40  30  20  80
MIO   70  82  71  79 /  40  50  40  80
F10   72  84  73  84 /  30  30  20  80
HHW   70  87  71  87 /  50  10  10  40

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...10
LONG TERM....18
Hazardous weather outlook, Sep 20, 4:45 PM CDT, 50 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
445 PM CDT Fri Sep 20 2019

ARZ001-002-010-011-019-020-029-OKZ049-053>076-211030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
445 PM CDT Fri Sep 20 2019

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

FLASH FLOOD.
	RISK...Elevated.
	AREA...Mainly southeast Oklahoma.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Limited.
	AREA...Mainly southeast Oklahoma.
	ONSET...Ongoing.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...Elevated.
	AREA...Eastern Oklahoma and western Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Widespread showers and thunderstorms continue across southeast
Oklahoma late this afternoon and are expected to continue
across southeast Oklahoma and west-central Arkansas through
the evening hours before tapering off. Isolated showers and
thunderstorms will be possible across northeast Oklahoma and
northwest Arkansas. Heavy rain will continue to be a concern
across southeast Oklahoma and west-central Arkansas through
the evening hours with another 1 to 2 inches of rain possible.
This could lead to flooding of low lying areas.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY...Thunderstorm Potential.
SUNDAY...Thunderstorm Potential...Heavy Rain Potential.
MONDAY...Thunderstorm Potential.
TUESDAY...Thunderstorm Potential...Heavy Rain Potential.
WEDNESDAY AND THURSDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...

An active and unsettled weather pattern is expected this weekend
into next week. Several rounds of showers and storms are expected,
first with a cold front Sunday into Monday, the retreating front
on Tuesday and finally with an upper level disturbance on
Thursday. Each round will bring potential for locally heavy
rainfall and a limited severe weather threat.

weather.gov/tulsa contains additional information.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 12:45 PM CDTAreal Flood AdvisoryTSAChoctaw, LeFlore, Pushmataha3 hr
Sep 20, 3:34 PM CDTAreal Flood AdvisoryTSAChoctaw, Latimer, LeFlore, Pittsburg, Pushmataha3 hr

Nearby

Flash Flood Warnings in Oklahoma, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.